Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 4, NWS North Platte, NE

February 28, 20245 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Feb 28, 2024, 1:42 PM CST for 5 counties in Nebraska. It took effect at Feb 29, 2024, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 1:42 PM CST (19:42 UTC)
In effect from
Feb 29, 2024, 10:00 AM CST
Expired
Feb 29, 2024, 7:02 PM CST
In force
9 hr
Issued by
NWS North Platte, NE

Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS83 KLBF 281942
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
142 PM CST Wed Feb 28 2024

NEZ209-290930-
/O.NEW.KLBF.FW.W.0004.240229T1600Z-240301T0200Z/
Loup Rivers Basin-
142 PM CST Wed Feb 28 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST THURSDAY FOR
FIRE WEATHER ZONE 209...

The National Weather Service in North Platte has issued a Red
Flag Warning for gusty winds and low humidity, which is in effect
from 10 AM to 8 PM CST Thursday.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...10 AM to 8 PM CST Thursday.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...Up to 62 degrees.

* LIGHTNING...None.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
294 
WWUS83 KLBF 290929
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
329 AM CST Thu Feb 29 2024


NEZ209-292215-
/O.CON.KLBF.FW.W.0004.240229T1600Z-240301T0200Z/
Loup Rivers Basin-
329 AM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CST THIS EVENING FOR FIRE WEATHER ZONE 209...

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...10 AM to 8 PM CST Thursday.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...Up to 62 degrees.

* LIGHTNING...None.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
013 
WWUS83 KLBF 010102 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
702 PM CST Thu Feb 29 2024

NEZ209-010215-
/O.CAN.KLBF.FW.W.0004.000000T0000Z-240301T0200Z/
Loup Rivers Basin-
702 PM CST Thu Feb 29 2024

...RED FLAG WARNING IS CANCELLED FOR THE LOUP RIVER BASINS...

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

Wind speeds and temperatures have dropped causing humidity to
rise. The risk of difficult or uncontrollable range fires has 
diminished and the Red Flag Warning is cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Feb 28, 12:35 PM CST, 1 hour 7 minutes earlier. Its key messages:

  • A return to well above normal temperatures will lead to increased fire weather concerns each day Wednesday through Sunday.
  • Daytime temperatures continue to climb with near record highs once again anticipated for Friday which is setting up to be the warmest day of the forecast.
  • The next disturbance arrives early next week bringing another cooldown as well as the threat for rain and even snow to the region.
Area forecast discussion, Feb 28, 12:35 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1235 PM CST Wed Feb 28 2024

.KEY MESSAGES...

- A return to well above normal temperatures will lead to
  increased fire weather concerns each day Wednesday through
  Sunday.

- Daytime temperatures continue to climb with near record highs
  once again anticipated for Friday which is setting up to be
  the warmest day of the forecast.

- The next disturbance arrives early next week bringing another
  cooldown as well as the threat for rain and even snow to the
  region.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 AM CST Wed Feb 28 2024

A quick return to dry and mild conditions is underway across the
region as upper-level troughing departs to the east and ridging
arrives from the west.

Upper-level subsidence as low-amplitude ridging works in has
effectively removed all but isolated high clouds across the area.
These patches of high clouds will continue to erode leaving sunny
skies across the region. NWP guidance is in good agreement in
shifting drier mid-level air which will again support the arid
conditions. At the surface, modest high pressure continues to shift
south and east across northern Nebraska. The dry air and rapidly
weakening winds are proving efficient at setting up a radiational
cooling night. Lows across the area have already fallen into the
single digits and even below zero for a select few across northern
Nebraska. As high pressure shifts east through the morning, winds
will gradually back to the west-southwest. Continued strong mid-
level flow across the Rockies is allowing a surface trough to form
on the lee side, stretching south from Alberta to eastern Colorado.
This mid-level flow will too back to more westerly by late in the
day, with h7 flow almost due west for much of the day. This again is
helping draw more dry air in from the west in addition to promoting
warm air advection behind the slow to lift warm front. Temperatures
at h85 will jump today...from negative values around 10 to 12 below
zero early this morning to the 4 below to 4 above range by late this
afternoon, warmest in the west. Though h85 flow isn't overly strong,
the strong h7 and downsloping surface flow will again support
quickly climbing daytime temperatures and deep mixing to tap into
enhanced flow aloft. Recent NWP guidance regarding mixing depth has
been poor save for yesterday which was a strong cold air advection
regime. Leaned on some of the higher res guidance for this with a
heavy RAP lean. This suggested mixing heights nearing 1.5km AGL or
roughly around h75. Winds around h7 are again running fairly strong,
nearly 40 knots for forecast soundings show the strongest winds
immediately above the forecast inversion. Even so, believe some
stronger gusts are possible this afternoon. Leaned on HRRR/RAP
guidance for wind speeds and directions through the day then
adjusted these with a slightly NBM 90th percentile blend. This
produced gusts peaking out of the west around 25 to 30 mph, the
strongest of these across the western Sandhills. Did increase
temperatures slightly today using latest MAV guidance which yielded
highs ranging from the low 40s across north central Nebraska to the
middle and upper 40s for the Sandhills and southwest Nebraska. These
combined parameters will produce elevated fire weather concerns
today as afternoon humidity values dip into the upper teens to low
20s for most.

As surface high pressure continues to shift east by late tonight,
low-level flow will continue to back to nearly due south as an
increasing LLJ develops overhead. Flow at h85 or roughly 1km AGL
will ramp up considerable, approaching 35 to 40 knots by Midnight.
This will likely limit lows across the area but particularly the
Sandhills into north central Nebraska. Further south and west in the
more sheltered areas such as the river valleys, lows should still
manage to drop into the low 20s. All these values still run slightly
above normal for late February. Humidity recovery will be limited as
a result of the non-calm winds, which are expected to increase after
Midnight with gusts east of Highway 83 ranging from 20 to 25 mph at
times.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 333 AM CST Wed Feb 28 2024

Thursday through Saturday...heights continue to build through the
day Thursday as ridge axis is set to move onto the Plains by midday.
NAEFS guidance suggests the increasing h85 temperatures will begin
to approach positive anomalies at the same time the ECMWF Extreme
Forecast Index (EFI) begins to advertise anomalous daytime
temperatures. Values of the latter climb to 0.7+ for Thursday and
Friday before reaching 0.8+ by Saturday. Latest forecast highs from
the NBM ensemble reach the 50s/60s by Thursday and the 60s/70s each
day Friday and Saturday. This still falls below the 25th percentile
of the entire NBM ensemble suite but more in line with mean GEFS/EPS
guidance. Therefore, will not adjust the inherited values. With
moisture generally lacking, the above normal temperatures will
likely lead to afternoon humidity minimums falling into the low 20s
and upper teens each day. With breezy winds expected each day, will
need to closely monitor for fire weather concerns and the need for
headlines any one day. For now, limited overlap of the strongest
winds and lowest humidity limits confidence in any one day so
continue to monitor later forecasts.

Sunday and beyond...changes to the pattern arrive by late Saturday
into Sunday as ridge breakdown will be fully underway and large
scale troughing moves into the western CONUS. Southwesterly flow
aloft sets in by Saturday but height falls and upper-level dynamics
will hold off until Sunday. A trailing cold front from a northern
stream disturbance will approach the area by late Saturday with
strong Canadian high pressure providing a source for colder air to
infiltrate behind the boundary. A developing surface low will take
shape in the lee of the central Rockies. For now, placement of this
surface low favors a track from northeast Colorado to central South
Dakota, though EPS/GEFS members and their mean outputs differ by
about 100 miles with the EPS being further north. Even the more
southerly route would limit local impacts with much of the forcing
for ascent remaining north of the area. Latest inherited PoPs from
NBM product reflects this well with a noteworthy decrease from
previous forecasts. PoPs are now limited to Chance (< 30%)
categories but further reductions are possible if deterministic
GFS/ECWMF solutions are at all close in their advertised outcome.
For now it's a holding pattern until confidence in track of the
surface low increases, one way or the other. At the very least,
temperatures will decrease but the main core of colder air should
remain northeast of the area and thus limit the area to a return to
seasonable temperatures versus well below normal temperatures like
what was experienced Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1228 PM CST Wed Feb 28 2024

VFR conditions will prevail across western and north central
Nebraska with clear skies. Winds will be west at 10-15 kts this
afternoon and switch to south-southwest tonight. A brief period
of low-level wind shear is possible tonight as south-southwest
winds increase just above the surface. Have not included in the
TAF at this time due to the short duration of any wind shear.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...NJ
LONG TERM...NJ
AVIATION...Taylor
Hazardous weather outlook, Feb 28, 5:01 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
501 AM CST Wed Feb 28 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-291115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
501 AM CST Wed Feb 28 2024 /401 AM MST Wed Feb 28 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Elevated fire conditions are expected this afternoon as relative
humidity values drop to near 20 percent and westerly winds gust up to
20 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The combination of increasing westerly winds on Thursday and Friday
and relative humidity values dropping to near 20 percent across the
western Sandhills, could lead to critical fire weather conditions
through at least Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.